Call 0333 016 3030 or make an enquiry today!

Question about aspirin

Welcome to our online community

Take a look around and read through the conversations our members are having.

If you would like to participate, it is easy to join the Streamline Surgical family: simply click here to register.

Once you are a member of our online family, you can talk about whatever you want, from considering weight loss surgery to life post surgery. Simply browse the conversations to join one or start your own if you prefer.

Viewing 15 posts - 1 through 15 (of 16 total)
  • Author
    Posts
  • #31209
    Anonymous
    Guest

    Hi, I have seen a couple of comments re aspirin. I take 75mg of aspirin daily, one with a coating on can we take this following a gastric bypass. Also can we take ibuprofen? Many thanks, Sara

    #48760
    Doodah
    Keymaster

    Hi Sara.

    I would encourage you to contact your team about this one as we are all different.

    I can’t take either asprin or ibuprofen because of my asthma (I react very badly to them) and I think neither are recommended initially after wls as they are known to irritate the stomach lining in some people.

    I will try to contact one of the team for you today and come back to you if that’s ok?

    Doodah x

    #48761
    Doodah
    Keymaster

    Hi Sara

    I have the following advice from Mr Chris Pring, one of our Surgeons:

    Like everything there is a risk/benefit analysis to every question. If these tablets are required and offer significant advantage to the patient, then the benefit clearly outweighs the small risk of these tablets causing ulcers.

    I hope this is helpful. I was certainly interested to know!

    Doodah x

    #48768
    Paul-H
    Participant

    I suppose that in reality Aspirin based medication is only a big risk during the first couple of months after surgery, I suspect that once all the healing is done, because they are not actually in the pouch for very long the risk might be quite small, especially if you are taking the coated variety or are on PPI medication as well.

    If you are worried and are taking it because of its blood thinning qualities, have a chat with your doctor their are other no aspirin options. In my case I take Dipyridamole which has been fine for me.

    Paul

    #48771
    Anonymous
    Guest

    Thank you both for your comments, I will talk to the GP next time I see him

    #48762
    Doodah
    Keymaster

    You’re welcome Sara.

    I was certainly interested in the answer from Mr Chris Pring. I can’t take aspirin or anything like Ibuprofen as I react very badly to it, however, if my life were at risk I guess I would have to. Like Mr Pring says the benefits can sometimes outway the risks.

    Doodah x

    ps I wonder how many GPs know this information about bypass patients?

    #48769
    Paul-H
    Participant

    The interesting thing or the worrying thing is that I had my Bypass at St Richards and on the day after my Bypass I was give Diclofenac which is a NSAID orally which I am sure I should not have been given it, well not Orally anyway. 🙂

    So sometimes even those who should know better can get it wrong.

    Good job no damage was done.

    Paul

    #48763
    Doodah
    Keymaster

    That’s hugely interesting Paul. I was given mine as a suppository which, with my history of allergic reaction, should not have happened. I was also told at a different hospital, to try ibuprofen gel as it wouldn’t react. It did. Badly and within a minute! There really should be some sort of difinitive guideline. I know I will never, ever use it again unless my life is in danger if I don’t.

    Doodah x

    #48770
    Paul-H
    Participant

    Yep I was given mine as a suppository while I was still in the main bay in the evening after surgery and during the next day, but once moved down the corridor to a single bed room the night before discharge that was when I got the oral version, (Well I hope it was the oral version 🙂 ), it was given to me with a drink and the nurse watched me take it.

    Paul

    #48764
    Doodah
    Keymaster

    Haha! I think the suppository version is quite a bit bigger!

    Doodah x

    #48773
    bikerchris
    Participant

    Quick question, I’ve been taking ibuprofen for a few days and because I don’t normally need pain relief, I completely forgot that it’s not recommended post bypass. Then last night I suffered bad stomach pain, bad enough to make me nauseous and keep me awake for 4 hours. It was only once the pain started that I linked possible cause and effect.

    Anyway I feel ok now, I’ve managed some breakfast and no return of pain. However, am I likely to have damaged myself, temporarily or permanently? Should I see a doc or speak to the streamline nurse? An added complication being I’m on holiday this week so would need to find a local gp who can see me.

    I think I’m just seeking reassurance, anyone?

    Chris x

    #48765
    Doodah
    Keymaster

    @bikerchris 34424 wrote:

    Quick question, I’ve been taking ibuprofen for a few days and because I don’t normally need pain relief, I completely forgot that it’s not recommended post bypass. Then last night I suffered bad stomach pain, bad enough to make me nauseous and keep me awake for 4 hours. It was only once the pain started that I linked possible cause and effect.

    Anyway I feel ok now, I’ve managed some breakfast and no return of pain. However, am I likely to have damaged myself, temporarily or permanently? Should I see a doc or speak to the streamline nurse? An added complication being I’m on holiday this week so would need to find a local gp who can see me.

    I think I’m just seeking reassurance, anyone?

    Chris x

    Hi Chris.

    I’m highly allergic to aspirin and especially ibuprofen so I have no experience of using it after a bypass.

    My advice to you would be to phone the Streamline nurse as it’s possible that your own GP might also have no frame of reference concerning bariatric surgery.

    Always better to be safe than sorry, especially when you are off on your hollibobs.

    Doodah x

    #48774
    bikerchris
    Participant

    Well I have spoken to streamline and been reassured. It is likely that my pain was caused by the ibuprofen and I should consider it a warning not to repeat this. Because it was an isolated incident and I’m now asymptomatic I’m unlikely to have done any harm.

    Apparently had I been still in pain or getting blood in my stools, that would be an indication of a more serious problem, necessitating a trip to A & E. Very glad not to have to do that as I’m in a remote part of the Lake District, reckon it’s 40 miles to a hospital!

    Chris xx

    #48772
    Kimberly
    Participant

    Hi Chris blood in stool are black tar like , red is usually lower down piles . I have to take a mini aspirin every day as I have heart valve disease . But it’s gastric resistance . If poorly in the future you can alway ask the pharmacist they fantastic they really good ad advising us . Hope your feeling a bit better xx

    #48766
    Doodah
    Keymaster

    @bikerchris 34431 wrote:

    Well I have spoken to streamline and been reassured. It is likely that my pain was caused by the ibuprofen and I should consider it a warning not to repeat this. Because it was an isolated incident and I’m now asymptomatic I’m unlikely to have done any harm.

    Apparently had I been still in pain or getting blood in my stools, that would be an indication of a more serious problem, necessitating a trip to A & E. Very glad not to have to do that as I’m in a remote part of the Lake District, reckon it’s 40 miles to a hospital!

    Chris xx

    Thanks for the update, Chris. very glad you have been reassured 🙂

    Doodah x

Viewing 15 posts - 1 through 15 (of 16 total)
  • You must be logged in to reply to this topic.

Search Forums

Login

Recent Topics

Book your appointment
by clicking here

In the media